EMAIL THIS PAGE TO A FRIEND

European journal of cancer (Oxford, England : 1990)

Severe hypertriglyceridaemia during therapy for childhood acute lymphoblastic leukaemia.


PMID 25087182

Abstract

Asparaginase and steroids can cause hypertriglyceridaemia in children with acute lymphoblastic leukaemia (ALL). There are no guidelines for screening or management of patients with severe hypertriglyceridaemia (>1000mg/dL) during ALL therapy. Fasting lipid profiles were obtained prospectively at four time-points for 257 children consecutively enrolled on a frontline ALL study. Risk factors were evaluated by the exact chi-square test. Details of adverse events and management of hypertriglyceridaemia were extracted retrospectively. Eighteen of 257 (7%) patients developed severe hypertriglyceridaemia. Older age and treatment with higher doses of asparaginase and steroids on the standard/high-risk arm were significant risk factors. Severe hypertriglyceridaemia was not associated with pancreatitis after adjustment for age and treatment arm or with osteonecrosis after adjustment for age. However, patients with severe hypertriglyceridaemia had a 2.5-3 times higher risk of thrombosis compared to patients without, albeit the difference was not statistically significant. Of the 30 episodes of severe hypertriglyceridaemia in 18 patients, seven were managed conservatively while the others with pharmacotherapy. Seventeen of 18 patients continued to receive asparaginase and steroids. Triglyceride levels normalised after completion of ALL therapy in all 12 patients with available measurements. Asparaginase- and steroid-induced transient hypertriglyceridaemia can be adequately managed with dietary modifications and close monitoring without altering chemotherapy. Patients with severe hypertriglyceridaemia were not at increased risk of adverse events, with a possible exception of thrombosis. The benefit of pharmacotherapy in decreasing symptoms and potential complications requires further investigation.